How I took my autistic son off his meds
Shannon Des Roches Rosa
My 12-year-old autistic son Leo was on the black box anti-psychotic medication Risperdal for almost four years. As of this writing, he's been off it for almost four weeks. Will he be okay? I hope so, but I'm not sure. Not yet.
We'd finally arrived at the point where Risperdal's side effects outweighed its benefits. Leo was no longer the desperately agitated and distraught boy of four years ago who seemed to feel assaulted by the world and so needed to assault it right back... which was good. But after one of the periodic medical check-ins that should accompany any Risperdal use, we found out he was also on the verge of becoming an unhealthily overweight boy with dangerously elevated cholesterol levels. It was time to stop Risperdal and try something else.
The doctor who prescribes our boy's psychopharmaceuticals was sympathetic, both about the decision we'd need to make, and his own inability to give us guarantees about medications and autism -- because there aren't any. Autistic people as a population don't always react typically to medication, plus they can have very different reactions to the same medication. Leo's doctor couldn't tell us what was likely to happen if we changed Leo's meds; he could only tell us what he's seen in other patients.
Even so, he did have general advice. We could try tapering off Leo's Risperdal usage, leave him off meds entirely a few days, and then gradually try another medication in the same class and see if it delivered comparable benefits with minimized side effects. The good doctor recommended a drug called Seroquel as Leo had already had a harrowing experience on Abilify, the other same-class medication most often prescribed for autistic kids in Leo's behavioral and aggression predicament. Seroquel's side effects are generally (everything qualified, nothing guaranteed) minor.
The doctor also let us know we might have to consider circling back to Risperdal if no other meds worked for Leo. Risperdal's oft-intractable weight gain might have to be accepted, and cholesterol managed through other means, if other meds could not assuage our son's seemingly unbearable sensory misery. Other patients had made that choice before us -- and not just parents acting on behalf of children.
I dithered and fretted, even while I dutifully filled Leo's Seroquel prescription. We waited until the timing seemed just right for tapering off the Risperdal: a week without too many hiccups or extra activities. Then we started reducing his doses. Four days later, Leo was meds-free.
We were given the green light to start the Seroquel after four days off Risperdal, since the latter is not a drug that sticks around in one's system. And I meant to. Except...
Leo seemed to be fine off the Risperdal. His Autistic behaviors like stimming and spontaneous whooping were still present, but as we don't interfere with them unless they interfere with safety, self-care, independence, or other people, the fact that they persisted was not a concern. The impulsive, unbridled aggression he used to display was a concern -- except it didn't seem to be forthcoming.
We decided to wait and see. Four days turned into a week. One week turned into two, two into three.
I called Leo's doctor with a status report, telling him that we hadn't started the Seroquel and why, and he was delighted. He's a pediatric medical professional, not a pharmaceutical rep, so I'm guessing his preference is for kids to stay off meds if they can avoid it. He said to call him in a month with an update, and to stay the meds-free course for now.
I'm certainly relieved, even if it's temporary. I don't like meds in general, and could never entirely shake the fear that we were unwittingly using medication as a chemical restraint on Leo. Though Risperdal truly made my son seem happier and more content, and less as though he was being constantly zapped via invisible electrodes planted all over his body, the fact that he's not yet able to fully communicate how he feels means there might be subtler trade-offs for meds usage -- effects that I'm not intuitive or observant enough to notice, or could never know about because he can't tell us.